Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 12:27 AM CDT for Hand County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 12:27 AM CDT (05:27 UTC)
- Expired
- Aug 5, 2000, 1:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:30 AM CDT | Hail 1.25 | St Lawrence, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2354 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 050529 SVRABR SDC059-050600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1227 AM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 100 AM CDT * AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF VAYLAND...OR ABOUT 10 MILES SOUTHEAST OF MILLER...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANFORTH AROUND 1245 AM CDT A TRAINED SPOTTER REPORTED GOLFBALL SIZED HAIL IN MILLER. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4463 9872 4448 9904 4422 9903 4421 9871 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:14 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 9:14 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT THU AUG 3 2000
CURRENT ZONE PACKAGE LOOKS GOOD. RADAR INDICATED SEVERAL SEVERE
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE
THREAT OF SEVERE WEATHER CONTINUES ACROSS THE ENTIRE WATCH AREA
ALONG WITH THE POTENTIAL FOR HEAVY RAIN. NO UPDATES MADE TO THE
ZONES.
.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.
ECKBERG
NIn the hours before
Local storm report, Aug 4, 6:35 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... x
0600 PM EAGLE BUTTE SD .75 INCH HAIL
08/04/00 DEWEY
JH
NLocal storm report, Aug 4, 7:34 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... |
0710 PM 6 W RIDGEVIEW SD .88 INCH HAIL
08/04/00 DEWEY NICKLE SIZE HAIL.
JH
NLocal storm report, Aug 4, 8:28 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM MISSION RIDGE SD 1.75 INCH HAIL
08/04/00 STANLEY GOLF BALL SIZE HAIL COVERED
THE GROUND. 1.4 INCHES OF
RAIN.
JH
NSpecial weather statement, Aug 4, 9:56 PM CDT, 2 hours 31 minutes before
SDZ003-015-033-045-050315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 956 PM CDT (856 PM MDT) FRI AUG 4 2000 ...SEVERE THUNDERSTORM WATCH 646 CANCELLED... SEVERE THUNDERSTORM WATCH 646 FOR CORSON...DEWEY... STANLEY...AND JONES COUNTIES HAVE BEEN CANCELLED. ECKBERG N
Local storm report, Aug 4, 10:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4 NE PIERRE SD 3.5 INCH HAIL
08/04/00 HUGHES GRAPEFRUIT SIZE HAIL
REPORTED BY LAW F
ENFORCEMENT.
JH
NThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 29 min |
| Aug 4, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 56 min |
| Aug 4, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 57 min |
| Aug 4, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 53 min |
| Aug 4, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| Aug 4, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 60 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 60 min |
| Aug 4, 9:33 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 42 min |
| Aug 4, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 4, 9:44 PM CDT | Tornado Warning | ABR | Hughes | 31 min |
| Aug 4, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 31 min |
| Aug 4, 10:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde, Lyman | 65 min |
| Aug 4, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 49 min |
| Aug 4, 10:31 PM CDT | Tornado Warning | ABR | Faulk | 44 min |
| Aug 4, 11:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 44 min |
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 46 min |
| Aug 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Aug 5, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 30 min |
| Aug 5, 2:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 67 min |
| Aug 5, 3:31 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.